Part 4: The Postpartum Period
This is a continuation of the case presented in a previous post.
After discussing the risks and benefits of staying on fluoxetine after delivery versus changing to venlafaxine ER, Ms. D decided to resume venlafaxine ER while remaining on fluoxetine. Like her previous experiences with venlafaxine ER, she responded quickly and once she was at her previous dose of venlafaxine ER, she was symptom-free. She was then tapered off fluoxetine.
Ms. D came in for a follow up appointment about 8 weeks after delivery, and she and the baby were doing well. She denied any symptoms of depression or anxiety.
As noted, the postpartum period is an especially vulnerable time. Had she initially discussed her desire to change to venlafaxine ER postpartum, it would have been better for her to go directly to venlafaxine ER during the third trimester to avoid changing medications during the early postpartum period.
Follow up: Ms. D came in for a visit when her son was one year old. She has done well on venlafaxine with no significant depression or anxiety. She stated that she and her husband would like to have another child in the relatively near future. For that pregnancy, she expressed interest in taking fluoxetine for the duration of the pregnancy and, as in her previous pregnancy, add venlafaxine ER after delivery before tapering off her fluoxetine. Because there is sparse safety data regarding velafaxine ER in pregnancy, it is generally recommended to use medications with a better established safety profile, however in some cases, such as this one, a strong case could be made for having her remain on the medication that has treated her symptoms most effectively.
As discussed in the introduction of this presentation, it is essential to remember that decisions for each individual patient should be made on a case by case basis under the guidance of a medical professional after weighing the risks and benefits of treatment. This case is one woman’s experience and should not be used as an outline of recommended treatment.
Betty Wang, MD